Recent Blog Articles
Thinking about COVID booster shots? Here’s what to know
Cancer survivors' sleep is affected long after treatment
Do I have to yell so much?
What to do when elective surgery is postponed
What happened to trusting medical experts?
Stuttering in children: How parents can help
Icy fingers and toes: Poor circulation or Raynaud’s phenomenon?
Evoking calm: Practicing mindfulness in daily life helps
Finding balance: 3 simple exercises to steady your steps
Boosting your child’s immune system
Harvard Health Blog
Depression: Common medication side effect?
- By Monique Tello, MD, MPH, Contributor
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
Thank you for the comprehensive information regarding the depression as medication side effect. I also read other interesting articles to preventing depression. Very useful article, the only solution would be to start living and eating healthy already in the childhood. I think the source of the problem is that people need instant solutions for their health problems. People should take as less medication as possible. The side effects of medication never will allow people to live full life.
I am diagnosed with severe depression I am 77 and male. I have constant suidal thoughts. , For at least 6 or 7 years now my treatment with a psychopharmacologist.I took at least 30 antidepressants along with combinations of diferrent ones, and the becasue I experience tremndous anxiety as well, was prescribed 4 mg a day of Alprazalom. My depression continued. Now I am on an MOAI 60 mg a day, and still taking Alprazalom, as well as Provigil 400mg a da.to give me some energy. This combo helps some, except, I need to be vigilant about taking my meds every 2 to 3 hrs., or I become seriously depressed. I also takie 1 Simvastatin 20mg at bedtime for cholesterol, though my last few Dr. check-ups did not indicate my need for it, because I changed my diet and my numbers improved. Could this be why I too cannot shake depression?
Nellie, examining medications with memory loss listed as a side effect would be a necessary and interesting study.
Thank you for letting people know about medications they take and the side effects of their medications that they may have.
Sure Jill, No problem. Thanks for reading!
re: depression as a side effect of drugs and drug combination:
I tried 2 different anti-cholesterol drugs, one of them being simvastatin. I was sure they affected my emotional health. It seemed like they replaced ordinary emotions with excessive iterations of each. As soon as I stopped taking each drug, the violent emotions subsided. I feel sorry for all the older people being forced to take these, especially older people in nursing homes, where their behavior would then likely result in even more drugs. In addition, I noticed very frequent word loss that disappeared when I stopped the drug.
Many medications can have side effects. However, I would hope that elderly folks in nursing homes would be taken off of cholesterol-lowering agents and others with only long-term potential benefit, as the risk outweighs and chance of those benefits being realized.
I also believe weight gain is another HUGE side effects of anti depressants and anti anxiety medication, especially long term. Being mindfull about when to get off them is paramount.
Yes, almost all of the SSRIs are associated with weight gain. Bupropion is one in a different class that is actually associated with weight loss.
Are there any anti-depressants out there that do not have a negative effect on one’s sex drive? Or is this a side effect with all anti-depressants? Mine is driving me crazy and I don’t want to not be able to get aroused or have an erection.
Bupropion is often prescribed in this scenario.
I’m wondering if you believe this side effect is better characterized akathisia, which is sometimes coded as depression, yet which is distinct from depression and the mechanism for suicide warnings on a host of medications.
Hi Paul, In this study they used depression screening questions which have been validated for the diagnosis of depression specifically, is my understanding.
Do you think lamotrigine has a big effect on Memory, both generally and with word retrieval. Am on 100mg for depression, not bipolar at all. Am 50 so don’t know if this may be more related to hormones possibly, though not in menopause.
Hi Anne, Apologies for the delay; Yes, I have heard of this side effect with lamotrigine. It may be worth switching. Talk to your prescribing doctor about it, though.
I would also be interested in medication that lists memory lose as potential side effect, such as Trazadone. I was lucky, as I discontinued its use when I discovered that particular medication was making it difficult for me to grasp certain words. Thankfully, I was able to regain my memory after several months of discontinuing.
That’s a difficult situation to tease apart, as Parkinson’s and depression are clearly linked. He may benefit from treatment for depression, especially if he cannot come off of those Parkinson’s medications.
Darin, agreed. Thanks for reading!
My dad takes about 5 -10 different tablets a day for his Parkinsons and the side effects of some of them are awful! It includes things like depression/suicide. As his life has changed so dramatically, it’s difficult to say if it’s because of the drugs or because he cannot do all of the things that he used to like riding his motorbike.
Thank you for reminding us of the compounding side effects of medication. I believe a contributing factor to this problem is Alert Fatigue, in that almost every medication comes with so many potential side effects, both physicians and patients tend to ignore them. Before long, the additive effects can become significant.
Commenting has been closed for this post.
Free Healthbeat Signup
Get the latest in health news delivered to your inbox!